Texas, 2004

Hail in Texas, April 2, 2004

April 2, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 2:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 2:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST FRI APR 2 2004

.SHORT TERM...
SHORTWAVE SEEN ON WATER VAPOR IMAGERY NEAR THE BIG BEND MOVING
NORTHEAST TOWARD THE PERMIAN BASIN. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS CONTINUE TO DEVELOP IN THE TRANS PECOS AND WESTERN
PERMIAN BASIN ALONG THE LEADING EDGE OF THE LARGE SCALE ASCENT
ASSOCIATED WITH THE WAVE. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND MOVE EAST AHEAD...ALONG AND JUST BEHIND
THE SYSTEM THIS EVENING. WILL CONTINUE TO MENTION SEVERE WORDING IN
THE ZONES THIS EVENING AS CAPE OF 1000-2000 K/KG INTERACTS WITH
INCREASING WIND SHEAR FROM THE SOUTHWEST. WILL PAINT THE HIGHEST POPS
IN THE EXTREME WESTERN LOW ROLLING PLAINS WHERE THEY WILL BE AHEAD OF
THE WAVE THE LONGEST. WILL MENTION LOCALLY HEAVY RAIN PER ONGOING
FLASH FLOODING AND THE CONTINUED POTENTIAL FOR FLOODING AS MORE
DEVELOPMENT TAKES PLACE THIS EVENING. THUNDERSTORM INTENSITY AND
COVERAGE SHOULD DECREASE AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST
OF THE REGION AND CONTINUED LOSS OF HEATING.

.LONG TERM...
PATTERN ACRS CONUS CONTINUES TO BE DOMINATED BY SEMI-PERMANENT
UPPER LOW IN THE E AND CUTOFF LOW ACRS SW WITH RIDGE AXIS NW-SE
ACRS WRN HIGH PLAINS TO THE SE TX COAST. STRONG NRN STREAM ACRS SRN
CANADA WILL AMPLIFY SENDING FRONT S INTO PLAINS REACHING PB SAT PM.
MSL GRADIENT ON ORDER OF 4 MB/100NM WILL BE WORTH AT LEAST 15-25 MPH
TMW AFTERNOON INTO EVENING AND 25-35 MPH THRU GDP PASS. AS FRONT
MOVES INTO TRANS PECOS MID AFTERNOON EXPECT COMBO OF ELEVATED HEAT
SOURCES/FRONTAL BOUNDARY/7.5-8 C/KM LR/S WILL RESULT IN DEVELOPMENT
OF TSTMS...MORE-SO N OF VAN HORN WHERE BEST MID LEVEL FORCING IS
PROGGED TO BE COINCIDENT WITH BETTER MSTR. 0-6KM BULK SHEAR FAVORABLE
FOR SEVERE BUT INSTABILITY LOOKS MARGINAL. LATE SAT NIGHT INTO SUN AM
CHC FOR RN/TSTMS WILL INCREASE SIGNIFICANTLY AS MID LEVEL FLOW BACKS
AND LOW LEVEL WINDS VEER SE INCREASING WAA. MEANWHILE DEEP PERSISTENT
(TIME/SPACE) 85H-3H LAYER OMEGA FIELDS SUGGEST VERY STRONG FORCING
ACRS W TX/SE NM. AS SUCH WILL EXTEND LIKELY POPS INTO SUNDAY...
ESPECIALLY NW PB AND SE NM. COULD SEE FLOODING PROBLEMS ALONG PECOS
RIVER TRIBUTARIES IN SE NM SUN/MON WITH FLASH FLOOD WATCHES/WARNINGS
POSSIBLE. WILL INCLUDE HIGHLIGHTS IN HWO. UPPER LOW FINALLY LIFTS NE
ON MONDAY AND WILL TREND POPS BUT KEEP THEM IN SCT CATEGORY. YET
ANOTHER UPPER LOW TO DEVELOP IN SW FLOW BRINGING POPS BACK INTO FCST
BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             54  65  46  59 /  60  40  20  60
CARLSBAD NM               47  66  48  61 /  30  50  80  70
DRYDEN TX                 56  75  53  66 /  30  50  60  70
FORT STOCKTON TX          52  70  49  63 /  30  50  60  70
GUADALUPE PASS TX         44  64  40  55 /  30  40  80  70
HOBBS NM                  47  65  44  59 /  40  40  60  70
MARFA TX                  43  69  44  61 /  20  40  60  60
MIDLAND INTL AIRPORT TX   53  69  47  60 /  40  40  40  60
ODESSA TX                 52  69  47  61 /  40  40  40  60
WINK TX                   51  72  49  65 /  30  50  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Apr 2, 2:15 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CST FRI APR 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CST (115 PM MST) FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH
OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OF WEST TEXAS FOR
THAT PART OF WEST TEXAS EAST OF A SEMINOLE...WINKLER...TO PECOS LINE.
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.

WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
EVENING ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES
NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS OVERNIGHT.
A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...HAIL SIZE GREATER THAN
PENNIES...AND DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...RAINFALL
RATES APPROACHING TWO INCHES PER HOUR COULD PRODUCE LOCALIZED
FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE
TO HIGH WATER.

THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE EAST FROM THE DESERT
SOUTHWEST LATE THIS WEEKEND AND EARLY NEXT WEEK INTO EXTREME WEST
TEXAS AND SOUTHEAST NEW MEXICO. THIS STORM SYSTEM HAS THE POTENTIAL
TO PRODUCE A PROLONGED PERIOD OF HEAVY RAINFALL...WHICH COULD RESULT
IN FLOODING OR FLASH FLOODING ACROSS SOUTHEAST NEW MEXICO AND THE
NORTHWEST PERMIAN BASIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gaines

When
April 2, 5:25 PM CST
Where
Gaines County, Seminole
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393043.